Hail, Texas
- When
- March 4, 9:20 PM CST
- Where
- Texas County, 0.55 mi W of Bendavis
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -92.210
Report relayed from broadcast media of hail to the size of quarters.
A few thunderstorms east of Springfield produced large hail up to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few thunderstorms east of Springfield produced large hail up to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 6:40 PM CST, 2 hours 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 640 PM CST Mon Mar 4 2024 .KEY MESSAGES... - Shower and thunderstorm chances (30-70%) mainly east of Highway 65 tonight into Tuesday morning. Marginal risk of a severe storm. - Cooler through mid to late next week, with temperatures remaining 10 to 15 degrees above normal in the 60s. - Additional shower and thunderstorm chances, especially Thursday and Friday (70-90%). && .UPDATE... Issued at 639 PM CST Mon Mar 4 2024 A surface cold front currently extends from northeast Missouri to the southwest across east central Kansas into northeastern Oklahoma early this evening. Showers and storms have developed along and north of the front from portions of central Missouri into northeastern Missouri on to the northeast. The upper level trough is currently moving east across the northern Plains and the better upper level energy in to the north, where the better convection is occurring. The updrafts across central Missouri have struggled to get going due to not being collocated from the better upper level support. Upper level short wave energy is also located across southeastern Arkansas early this evening. Additional showers and storms have developed across east central Arkansas ahead of this feature. The cold front will continue to slowly move east/southeast into the area this evening then across the area tonight into Tuesday. Isolated showers and storms will be possible across portions of central Missouri from now through the evening hours out ahead of the front. The convection across Arkansas will also lift north/northeast this evening and could clip portions of south central Missouri. As the upper level energy across Arkansas lifts north and the front moves south into the area scattered showers and storms are expected to develop along and ahead of the front, with the best chances east of Highway 65 late this evening into the overnight hours. Deep layer shear will not be overly strong across the region as the better upper level support will be to the north, but with MUCape value of 1500 to 2000 J/kg a few strong to severe storms will be possible late this evening and tonight into Tuesday. Hail to the size of quarters will be the main risk, but there will also be a localized damaging wind risk with any lines of storms that can develop. && .SHORT TERM /THROUGH TONIGHT/... Issued at 200 PM CST Mon Mar 4 2024 Current mesoanalysis and water vapor imagery depict an upper- level longwave trough centered over the Mountain West with a 60-70 kt mid-level jet draped across the northern Plains, just NW of Missouri. At the surface, a weakening surface low pressure is progged over eastern KS beneath weaker upper-level flow. Associated with the system, a cold front is draped across central KS into the TX/OK panhandles, and a warm front has just lifted past the MO/IA border. Just above these features, a 30-40 kt low-level jet is sprawled over Missouri. With upper- level dynamic support continually displacing from the surface features, they should generally weaken as they move ENE over the next 6-12 hours. Temperatures well above normal with highs in the 70s and near 80: The warm air mass that brought yesterday's record highs is still in place today. Mid and high level clouds are inhibiting temperatures from reaching the same warmth as yesterday, but with 850 mb temps at 12-14C and 15-25 mph southerly flow, highs are still expected to get into the upper 70s, nearing 80. Current NBM probs have a 50% chance for Springfield to break today's record of 79 set in 1938. Other climate sites may also have their records tied or broken today. See the Climate section below for more details on those. Additionally, lows tonight will stay mild near the mid-50s before a cold front drops through the region. Lows near the MO/KS border will be in the mid-40s for this reason. 30-70% chance of thunderstorms; Marginal Risk of a severe storm: Continued southerly flow has gradually been advecting in more moisture. Dewpoints have reached the upper 50s for much of the region, and around 60F near West Plains. The warm temperatures and decent moisture have destabilized the atmosphere across our area with RAP soundings currently depicting 1500-2500 J/kg of SBCAPE and 1000-1500 J/kg of MLCAPE, increasing to 1250-2000 J/kg MLCAPE by peak heating. Such CAPE in February clocks in a 0.8-0.9 Extreme Forecast Index for CAPE values. This combined with modest deep-layer shear of 15-25 kts has prompted a Marginal (1/5; 5%) risk for severe thunderstorms this afternoon into the overnight hours. Despite the risk, slight capping across the Springfield area, and upper-level ascent support displaced well off to the NE will keep thunderstorm coverage rather isolated (15-30% PoPs) through this evening. The greatest chance for isolated to scattered thunderstorms before midnight will be further in the warm sector in south-central MO--around the West Plains area--where an uncapped atmosphere is experiencing higher instability due to increased moisture. Latest visible satellite observations have noted more agitated cumulus clouds in this region. CAM guidance have semi-consistently been suggesting convection in this region after 4 PM. HREF paintballs depict a 10-30% chance of thunderstorms during the 4 PM to midnight timeframe. Main uncertainty is in initiation due to the factors described at the beginning of this paragraph. Additionally, with relatively skinny CAPE profiles and some mid-level dry air, updrafts may struggle to achieve deep convection for a while. If storms do form here, in addition to being isolated to scattered, lower shear values of 15-20 kts with "M" hodographs will keep storms single cellular to multicellular. Nevertheless, with decent instability and moisture, any storm could produce isolated gusts up to 60 mph and hail up to an inch. These warm sector storms are possible in this region all from 4 PM to 2 AM. The greatest chance for thunderstorms (30-70%) comes when the cold front slowly sags through the region during the course of the night. Greater low-level forcing should initiate at least scattered elevated thunderstorms along the front in a SW to NE oriented band, beginning along the KS/MO border. Greater thunderstorm chances occur the further north you go where greater upper-level support and low-level frontogenesis exists (50-70% chances). CAMs support this with some, notably the HRRR, decreasing thunderstorm coverage toward the SW corner of MO (30-50% chances). MUCAPE values will hover in the 1000-2000 J/kg range, and 0-6 km bulk shear values will be at 15-20 kts all night ahead of the front. This will support the marginal risk of severe weather with hail up to an inch being the main threat with this line of mainly elevated convection. Since the main forcing will be along the cold front, isolated wind gusts up to 60 mph also cannot be ruled out. Timing of this band of thunderstorms will be in the Joplin to Versailles region between 8-11 PM, Springfield to Vichy between 10 PM and 1 AM, and West Plains region from midnight to 4 AM. Coverage of thunderstorms along the front is expected to decrease as they enter south- central MO towards the morning hours. && .LONG TERM /TUESDAY THROUGH MONDAY/... Issued at 200 PM CST Mon Mar 4 2024 Tuesday: Models are decent agreement that the cold front will continue moving southeast into Arkansas through the day. Some scattered showers and thunderstorms may develop near or just behind the front across south central Missouri during the morning or early afternoon however general consensus is for mostly dry conditions during the day. Northerly winds and cool air advection looks to keep the low clouds in place for most of the day per the latest HREF data. NBM temp data generally supports highs in the lower 60s along and north of I-44 however areas south of I-44 should reach the middle to upper 60s given the later front arrival. Wednesday: Weak mid level ridging looks to keep the lid on any precip potential with chances less than 15 percent. Still seeing a decent amount of mid/high clouds which will keep highs in the middle 60s. Thursday through Friday: Ensemble cluster analysis supports an unsettled/high rain chance scenario for both these days as southwest flow aloft supports several shortwaves moving into the area. Rain looks to arrive Thursday morning and may last off and on through Thursday night as low pressure develops south of the area and a front remains nearly stationary across the area. We will also have strong lift aloft with the left exit region of a 120kt upper level jet. A steady, continuous 30-40kt low level jet will pump up higher quality moisture into the area as well. Rain chances are in the 70-90% range during this timeframe but more importantly are the high probs for rainfall amounts above 0.5 inch (currently around 90%). Chances for 1 inch or more are currently around 60-70%. Therefore this looks like a decent setup for a widespread, moderate rainfall with rainfall amounts at least a half to one inch. If we are able to get any convective elements then the rainfall amounts could be higher. Saturday through Sunday: There is some model variance with respect to the exit of the precip late Friday night or Saturday. Currently, rain chances of 30-40% remain into Saturday however there is low confidence in these chances as its dependent on the shortwave departure. We have higher confidence that temperatures will drop into the lower 50s for highs on Saturday and middle 50s for Sunday. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 430 PM CST Mon Mar 4 2024 Surface low pressure is location across eastern Kansas currently. Gusty southerly winds are occurring ahead of the low, but will weaken around sunset and the low moves east. Isolated to scattered shower and storms will be possible this evening but the better chances will be across central Missouri and the eastern Ozarks. The low and cold front will move through the region tonight into Tuesday. Additional scattered showers and storms will be possible long the front. MVFR to IFR conditions will be possible with the showers and storms. Behind the front winds will become northwesterly to northerly and MVFR ceilings are expected through Tuesday morning. Ceilings should improve Tuesday afternoon. && .CLIMATE... Issued at 200 PM CST Mon Mar 4 2024 Record High Temperatures: March 4: KSGF: 79/1938 KJLN: 77/1961 KVIH: 77/1961 KUNO: 80/1955 Record High Minimum Temperatures: March 4: KSGF: 56/1983 March 5: KSGF: 56/1992 Record Precipitation: March 7: KSGF: 0.95/1905 KJLN: 0.46/1995 March 8: KVIH: 0.95/1958 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && UPDATE...Wise SHORT TERM...Burchfield/Price LONG TERM...Melto AVIATION...Wise CLIMATE...Melto
Hazardous Weather Outlook National Weather Service Springfield MO 548 PM CST Mon Mar 4 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 548 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms are expected this evening into Tuesday morning, especially along and east of Highway 65. There is a Marginal (1/5) risk for severe thunderstorms, with large hail up to the size of quarters and damaging winds up to 60 mph as the primary threats if storms can get organized. Highest chances for thunderstorms are between the 9pm and 6am timeframe from northwest to southeast across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More widespread shower and thunderstorm chances return Thursday into Friday (70 to 90% chances). .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
3 hail. Local standard time, as filed.
Report relayed from broadcast media of hail to the size of quarters.
Penny to quarter size hail fell in St. Robert. Time was estimated via radar.
Half dollar size hail fell near Linn Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156130, 1156131, 1156132.